I had my last hair removal session and after 4 days this is what my right underarm looks like (see attached photo). There are dark black spots and it has started peeling after I have applied vaseline. I used vaseline because that is what my doctor recommended since I informed him that my underarms were unbearably itchy and it would hurt at times. In addition to the obvious black spots, there are areas where it made my skin darker and I was wondering if this was permanent? Thank you!
Will These Dark Spots and Dark Swollen Areas Scar? (photo)
Doctor Answers (2)
Dark spots and swollen areas post hair removal treatment
It sounds to me like you were overtreated, meaning the settings on the laser were simply too high. Based on your photos, I don't think anything permanent has been done to harm you though. I would suggest rather than Vaseline, you try over the counter hydrocortisone 1% which is good for calming itching. Additionally, it won't be pleasant, but avoid deodorant for a few days to allow the site to heal better. Your physician recommended Vaseline and that's fine to apply too, to keep the area moist from the slight burn you endured, but the hydrocortisone (applied after cool water) will actually help resolve the itching itself. I would recommend you either consider seeing a different facility, or asking your treatment provider not to use this high of settings (or god forbid, turn it up even higher!) at your next treatment. In my opinion, it's always better to do one or two extra treatments rather than burn someone!
Dark spots after laser hair removal
Potential risks of laser hair removal include temporary or permanent hypo-pigmentation or hyper-pigmentation. This can occur even when optimal laser treatment parameters are used. Fortunately most instances of hyperpigmentation are temporary and tend to fade over time. We instruct all our patients to make sure the area has had no sun exposure for one month prior and one month after the laser procedure. Daily use of an effective sunscreen is key, regardless as to whether you are going outdoors. You should consider applying prescription-strength 4% hydroquinone cream to the areas of hyperpigmentation to help them fade more quickly.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.